Texas, 2015

Damaging Wind in Texas, September 11, 2015

September 11, 2015 · NWS BRO · 1 event in 1 county or zone

A line of showers and thunderstorms developed ahead of a cold front and pushed across South Texas and the Rio Grande Valley. Some of these storms became strong to severe and produced wind gusts of 60 mph as they moved across Willacy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A line of showers and thunderstorms developed ahead of a cold front and pushed across South Texas and the Rio Grande Valley. Some of these storms became strong to severe and produced wind gusts of 60 mph as they moved across Willacy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 11, 1:46 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 11, 1:46 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
246 PM CDT FRI SEP 11 2015

.SHORT TERM /NOW THROUGH SATURDAY NIGHT/...SHOWERS AND
THUNDERSTORMS HAVE BEGUN TO DEVELOP FROM AROUND ZAPATA NEWD TO
CORPUS CHRISTI...AND ARE GRADUALLY DRIFTING SOUTHWARD. ALL SMALL-
SCALE MODELS SHOW CURRENT MULTICELLULAR STRUCTURE WILL BECOME MORE
LINEAR AS THE COLD FRONT LINES EVERYTHING UP...THEN MOVE SOUTHWARD
THROUGH THE EVENING. TIMING STILL EXPECTED BETWEEN 6 AND 9
PM...JUST IN TIME FOR FRIDAY NIGHT LIGHTS VALLEYWIDE. CAPE VALUES
NOT OVERLY EXCESSIVE...SO STRONG THUNDERSTORM ACTIVITY WILL BE
LIMITED. BUT WITH VERY MOIST ATMOSPHERE /PW VALUES ABOVE 2.2
INCHES THIS MORNING/...THREAT OF HEAVY DOWNPOURS IS SIGNIFICANT.
HAVE POSTED A FLASH FLOOD WATCH FOR LIKELY FOCUS AREAS IN STARR
AND HIDALGO COUNTIES. OUTFLOW SHOULD BRING THE SQUALL LINE THROUGH
TONIGHT...WITH WHATS LEFT OF THE FRONT PULLING UP TO A HALT
SOMEWHERE JUST TO THE SOUTH. DRIER AIR WILL FILTER INTO THE
NORTHERN RANCHLANDS LATE TONIGHT...LETTING TEMPS FALL INTO THE
LOWER 70S. WITH THE FRONT IN THE VICINITY STILL TOMORROW...THE
THREAT FOR SHOWERS AND THUNDERSTORMS CONTINUES TOMORROW RIGHT
ALONG THE RIVER...MOSTLY FOR CAMERON COUNTY. CLOUD COVER REMAINING
FROM ANVIL BLOWOFF WILL HOLD TEMPS IN THE UPPER 80S TOMORROW.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...AN H5 MID LEVEL TROUGH
OVER THE OHIO VALLEY REGION SUNDAY WILL LIFT NORTHEAST...LEAVING
A RATHER BROAD AND BENIGN PATTERN ACROSS THE SOUTHERN BELT OF
STATES. THE RECENT...ON SUNDAY...HIGH PRESSURE AREA OVER THE
MISSISSIPPI VALLEY WILL SHIFT EAST SLIGHTLY AND THEN STALL OVER
THE MID ATLANTIC REGION WHILE ON THE WEST COAST AN H5 TROUGH DIGS
SOUTH OVER CALIFORNIA. THE ABOVE SYNOPTIC PATTERN WILL
ESSENTIALLY LEAVE THE DEEP SOUTH TEXAS AND RGV REGION TO THE
WHIMS OF MORE LOCAL EFFECTS. THAT IS TO SAY...GULF HIGH PRESSURE
WILL RESULT IN A LIGHT TO MODERATE SOUTHEAST WIND BRINGING
MOISTURE ASHORE WITH MORNING STREAMER SHOWERS AND THE AFTN SEA
BREEZE TO DEAL WITH. LOW PRESSURE OVER THE SOUTHWEST GULF WILL KEEP
THINGS A LITTLE MORE UNSETTLED TO THE SOUTH...AND LWR PRESSURE MAY
EXTEND NORTH ALONG THE NORTHEAST MEXICAN COAST NEXT TUESDAY
AND WEDNESDAY...WITH THE THREAT OF ANY TROPICAL SYSTEM GENESIS
NOW LESS. NONETHELESS...THE GFS IS SHOWING HIGHER POPS TUESDAY
INTO WEDNESDAY DUE TO THE COASTAL TROUGHING...THOUGH THE ECMWF
SEEMS A LITTLE LESS DEFINITIVE IN ITS POP GUIDANCE.

&&

.MARINE...
NOW THROUGH SATURDAY NIGHT...GENERAL MARINE CONDITIONS WILL
REMAIN MODEST THROUGH THE NEXT 24 HOURS WITH SEAS IN THE 2 TO 4
FOOT RANGE. THE MAIN FORECAST ISSUE IS THE GOOD CHANCE FOR
THUNDERSTORMS TONIGHT FOR ALL MARINE AREAS AND CONTINUING TOMORROW
AND TOMORROW NIGHT FOR THE SOUTHERNMOST MARINE ZONES JUST OFF
SOUTH PADRE ISLAND. BE READY FOR RAPIDLY CHANGING CONDITIONS IN
AND AROUND STORMS...WHICH MAY PRODUCE LOCALLY GUSTY WINDS...
FREQUENT LIGHTNING...AND A POSSIBLE WATERSPOUT.

SUNDAY THROUGH TUESDAY...HIGH PRESSURE OVER THE MISSISSIPPI
VALLEYWILL SHIFT EAST...WITH LIGHT TO MODERATE NORTHEAST WINDS
SHIFTING TOSOUTHEAST. SEAS WILL BE MODERATE...IN THE 3 TO 5 FEET
RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  86  75  87 / 100  60  40  40
BROWNSVILLE          74  86  73  88 /  90  60  50  40
HARLINGEN            73  87  73  89 /  90  60  30  40
MCALLEN              76  87  73  90 /  90  60  30  40
RIO GRANDE CITY      73  87  71  91 / 100  50  30  40
SOUTH PADRE ISLAND   76  84  77  85 / 100  60  40  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 2 AM CDT SATURDAY FOR TXZ252-253.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/54/65
Hazardous weather outlook, Sep 11, 2:25 AM CST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
325 AM CDT FRI SEP 11 2015

TXZ248>257-121100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
325 AM CDT FRI SEP 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAINFALL ARE FORECAST. ANY OF THE HEAVIER...SLOWER-
MOVING...OR PERSISTENT SHOWERS AND THUNDERSTORMS WILL HAVE THE
ABILITY TO PRODUCE NUISANCE FLOODING IN LOW-LYING AND POORLY-
DRAINING AREAS...AND FLASH FLOODING IN AREAS WITH ELEVATION...
ESPECIALLY WITHIN ZAPATA...JIM HOGG...AND STARR COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
ARE FORECAST FOR SATURDAY. ANY OF THE HEAVIER...SLOWER-MOVING
...OR PERSISTENT SHOWERS AND THUNDERSTORMS WILL HAVE THE ABILITY
TO PRODUCE NUISANCE FLOODING IN LOW-LYING AND POORLY-DRAINING
AREAS...AND FLASH FLOODING IN AREAS WITH ELEVATION...ESPECIALLY
WITHIN ZAPATA...JIM HOGG...AND STARR COUNTIES.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF NUISANCE OR FLASH FLOODING FRIDAY THROUGH
SATURDAY SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-121100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
325 AM CDT FRI SEP 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 11, 2:57 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
357 PM CDT FRI SEP 11 2015

TXZ249>253-112230-
KENEDY TX-JIM HOGG TX-HIDALGO TX-BROOKS TX-STARR TX-
357 PM CDT FRI SEP 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...KENEDY...
BROOKS...NORTH CENTRAL HIDALGO AND SOUTHEASTERN JIM HOGG COUNTIES
UNTIL 530 PM CDT...

AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF PADRE
BALLI PARK TO 11 MILES SOUTHWEST OF MALAQUITE BEACH TO AIRPORT ROAD
ADDITION...AND MOVING SOUTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...ARMSTRONG...RACHAL...ENCINO...SARITA...SAN RAFAEL RANCH
AIRPORT...SAN ISIDRO...U S 77 BORDER PATROL STATION...LA COLONIA PARK
AND PUERTO RICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO ARROYO AND SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2726 9773 2728 9765 2724 9763 2723 9755
      2728 9735 2704 9738 2708 9745 2702 9746
      2703 9740 2698 9749 2700 9756 2699 9755
      2694 9756 2663 9812 2660 9874 2726 9830
      2726 9799 2721 9797 2728 9779
TIME...MOT...LOC 2055Z 046DEG 23KT 2754 9701 2729 9738 2720 9808

CASTILLO
Special weather statement, Sep 11, 3:47 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
447 PM CDT FRI SEP 11 2015

TXZ253-255-112230-
INLAND CAMERON TX-HIDALGO TX-
447 PM CDT FRI SEP 11 2015

...SPECIAL WEATHER STATEMENT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PROGRESO HIGH SCHOOL...OR OVER PROGRESO...MOVING WEST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLINGEN...WESLACO...DONNA...MERCEDES...LA FERIA...PROGRESO...SANTA
MARIA...ISAAC D. RODRIGUEZ PARK...LLANO GRANDE COUNTRY CLUB AND SAM
HOUSTON ELEMENTARY SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2603 9779 2606 9780 2606 9782 2605 9786
      2607 9786 2606 9787 2606 9793 2607 9793
      2605 9794 2606 9795 2605 9797 2607 9798
      2606 9799 2607 9803 2604 9804 2605 9805
      2623 9808 2621 9780 2604 9777
TIME...MOT...LOC 2146Z 082DEG 6KT 2610 9793

CASTILLO
Special weather statement, Sep 11, 4:03 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
503 PM CDT FRI SEP 11 2015

TXZ251-254-112300-
INLAND WILLACY TX-KENEDY TX-
503 PM CDT FRI SEP 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR KENEDY...EASTERN BROOKS...
NORTHEASTERN HIDALGO AND NORTHWESTERN WILLACY COUNTIES UNTIL 600 PM
CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST OF
MALAQUITE BEACH TO 9 MILES SOUTH OF KENEDY COUNTY WIND FARMS TO 9
MILES WEST OF NORIAS...AND MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...SARITA...RUDOLPH...KENEDY COUNTY SHERIFFS OFFICE...KENEDY
COUNTY WIND FARMS...NORIAS...U S 77 BORDER PATROL STATION AND
ARMSTRONG RANCH AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND WILL
LEAD TO ARROYO AND SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2723 9755 2728 9735 2690 9737 2698 9746
      2690 9746 2700 9756 2689 9746 2680 9751
      2677 9734 2675 9746 2676 9736 2665 9752
      2652 9799 2721 9799 2728 9777
TIME...MOT...LOC 2201Z 014DEG 18KT 2716 9717 2690 9757 2680 9793

CASTILLO
Special weather statement, Sep 11, 4:12 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
512 PM CDT FRI SEP 11 2015

TXZ253-254-112300-
INLAND WILLACY TX-HIDALGO TX-
512 PM CDT FRI SEP 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENEDY...EAST CENTRAL
HIDALGO...WESTERN WILLACY AND NORTHWESTERN CAMERON COUNTIES UNTIL 600
PM CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LYFORD HIGH SCHOOL...OR NEAR LYFORD...MOVING SOUTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAYMONDVILLE...LYFORD...LA VILLA...LASARA...HARGILL...SEBASTIAN...SAN
PERLITA...RAYMONDVILLE FIRE STATION...LYFORD ELEMENTARY SCHOOL AND
LYFORD CITY HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR URBAN AND RURAL FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2633 9776 2635 9786 2626 9786 2624 9789
      2647 9805 2660 9775 2660 9763 2649 9755
TIME...MOT...LOC 2211Z 057DEG 17KT 2644 9783

CASTILLO

The radar

The Brownsville radar (KBRO), 69 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Willacy

When
September 11, 4:22 PM CST
Where
Willacy County, 3.35 mi WSW of San Perlita
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
26.483, -97.701

Willacy County Emergency Manager reported two power poles down and two power poles damaged along Highway 186 near the wind turbine farm west of San Perlita.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601876.